Georgia, 2022

Strong Wind in Georgia, December 23, 2022

December 23, 2022 · NWS CAE · 2 events in 2 counties and zones

A strong arctic cold front moved through the region during the early morning hours of Friday, December 23, 2022. Strong arctic surface high pressure stretched from Central Canada south through the US Great Plains, while a strong area of surface low pressure was near the Eastern Great Lakes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong arctic cold front moved through the region during the early morning hours of Friday, December 23, 2022. Strong arctic surface high pressure stretched from Central Canada south through the US Great Plains, while a strong area of surface low pressure was near the Eastern Great Lakes. The surface pressure gradient between the two features resulted in strong non-convective wind gusts, with the strongest wind gusts occurring during the morning hours just behind the cold frontal passage. Peak measured wind gusts ranged from 32 to 46 mph across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 23, 3:05 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 23, 3:05 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
305 AM EST Fri Dec 23 2022

.SYNOPSIS...
A strong cold front will move through the region this morning
with limited moisture. A dangerously cold arctic air mass will
follow the front with very frigid and windy conditions. Record
low temperatures will be possible on the morning of Christmas
Eve with wind chill values from -5 to 5. Dry, cold weather will
continue into at least early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2 AM EST, the strong arctic cold front that has been well
advertised this week is currently located in central GA, near
Atlanta. Based on its movement, it looks like the front will
enter our western forecast area around between 4 and 5 AM EST,
not too much different from previous thinking. VAD wind profiler
is indicating a significant increase in winds aloft with a 850
jet around 65 knots. Not mixing these winds down yet with wedge
conditions still in place but as the front passes through the
area, should get efficient mixing to produce strong wind gusts.
Max gusts over central GA are around 40 mph, however there is a
bit of a concern over our area with a stronger low level jet
that gusts may be higher. Still think we will remain in solid
Wind Advisory criteria, which will remain in place through 7 PM
this evening. Gusts between 40 to 45 mph expected just behind
the front, although cannot completely rule out a few isolated
gusts above 45 mph. Rain showers ahead of the front have maybe
been slightly overperforming but HiRes models do indicate that
shower activity will decrease in coverage as the front moves
east and surface convergence weakens. Even after the passage
of the front, breezy conditions will remain in place for much of
the area with gusts between 30 to 35 mph through this afternoon.
To say cold advection will be strong would be an understatement.
Over portions of Alabama and Tennessee behind the front this
morning, temperatures have plummeted 20 degrees. As a result,
for our area, expect temperatures to drop over the course of
the day with the high temperature for the forecast area at the
very beginning of the day period. By afternoon, the vast
majority of the forecast area is expected to have temperatures
sub-freezing with wind chills in the teens. Even though this is
during the day, this is dangerous cold, especially for those
without adequate protection!

Cold advection continues into Friday night. A Wind Chill
Advisory will be in effect beginning at 7 PM as winds remain out
of the west, generally between 10 to 15 mph, with temperatures
dropping into the low to mid teens. Factoring in the wind,
minimum wind chills will be near 0 to around -5 degrees. This is
one of the coldest air masses in recent memory across the area
and the first time a Wind Chill Advisory has been issued for the
entire area since 2/8/2015. Bottom line, these are hazardous
conditions and if you have to be out Friday night into Saturday
morning, you will need layers.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Based on latest temperature\winds forecast trends, have gone
ahead and extended the Wind Chill Advisory out for two more
hours on Saturday morning. Although winds are expected to begin
relaxing some on Saturday, the conditions through the day and
even back into Saturday night will continue to be very cold.
Temperatures will struggle to approach freezing, and at this
time it appears as if the majority of the forecast area will not
be able to rise above that mark. Although not quite as cold as
previous nights, Saturday night will still mark another
extremely cold night for the area, with overnight lows down into
the middle to upper teens.

Sunday will see the continued very slow moderation of the cold
temperatures, relatively speaking. Highs by Sunday afternoon are
finally forecast to rise above the freezing mark for a few
hours, with most areas in the mid to possibly upper 30s. Winds
will be light around 5 mph out of the west, so there will still
be a slight wind chill making it feel closer to freezing during
peak heating. Sunday night will see closer to ideal radiational
cooling conditions under clear skies and light winds. This will
bring lows once again back into the mid to upper teens.

Oh, and the entire short term period is expected to remain dry
with very limited moisture across the region.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The cold arctic high pressure center will move over the region
on Monday. Sunshine should continue to slowly help moderate
temperatures each day through the longer term. Guidance does
indicate another upper level shortwave moving towards the region
by Tuesday, but it should move through dry due to limited
moisture. As for those temperatures, overnight lows remain below
freezing through at least Wednesday night, but the will be
moderating into the 20s Monday night and Tuesday night, then
closer to 30 degrees by Wednesday night. Afternoon highs finally
climb around 40 on Monday, then into middle 40s by Tuesday.
Wednesday will feel refreshing as we top out around 50 degrees.

Additional airmass modification will be underway on Thursday as
better moisture finally returns, and with it warm afternoon
highs in the mid to upper 50s across the north and west, and
even the lower 60s across the southeastern counties.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Strong cold front west of the area with mix of IFR/LIFR cigs
until the front approaches.

Low level moisture remains in place leading to a mix of IFR and
LIFR cigs at all the terminals. As a cold front pushes into the
area, expect low clouds to scour out with a brief period of MVFR
cigs before becoming VFR at all terminals by 12z. Winds will
increase with the front with maximum gusts around 40 knots out
of the west. While winds at the surface have not increased all
that much to this point, VAD wind profiler indicates that winds
aloft are strengthening considerably with a low level jet moving
over the area. As a result, have included LLWS at all the
terminals until the frontal passage when winds at the surface
increase considerably. Breezy winds continue through the rest of
the TAF period, although decrease from the maximum around the
time of the fropa.

EXTENDED AVIATION OUTLOOK...Following Friday's cold front, cold
and dry air is expected into next week with VFR conditions
expected.

&&

.CLIMATE...
The bitterly cold air that will be across the Carolinas and
east-central Georgia could produce some new records for the
Midlands and Central Savannah River Area. Low temperatures by
Saturday morning are expected to fall into the 10 to 15 degree
range across the area. The daytime high temperatures are only
expected to approach the freezing mark across much of the area.
As upper 20s to lower 30s will be common. These temperatures do
not reflect exactly how it will feel during the period when
factoring in the wind.

For the 24th, Christmas Eve, here are the records for low
temperatures and lowest maximum temperatures for the day.

Aiken...Record low is 15 degrees in 2000. Record low maximum is
36 degrees in 1963.

Augusta...Record low is 11 degrees in 1983. Record low maximum
is 36 degrees in 1963.

Columbia...Record low is 12 degrees in 1983. Record low maximum
is 34 degrees in 1906.

The current forecast morning lows for Saturday morning are as
follows:

Aiken...Around 11 degrees
Augusta...Around 12.
Columbia...Around 12.

The current maximum temperature forecast for the three sites
Christmas Eve are:

Aiken...Around 29 degrees
Augusta...Around 30.
Columbia...Around 30.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 7 PM EST this evening for GAZ040-063>065-
     077.
     Wind Chill Advisory from 7 PM this evening to 11 AM EST
     Saturday for GAZ040-063>065-077.
SC...Wind Advisory until 7 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
     Wind Chill Advisory from 7 PM this evening to 11 AM EST
     Saturday for SCZ016-018-020>022-025>031-035-037-038-041-
     115-116-135>137.

&&
Hazardous weather outlook, Dec 23, 3:15 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
315 AM EST Fri Dec 23 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-240815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
315 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, McDuffie

When
December 23, 5:55 AM EST
Where
McDuffie forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
AWOS
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

The AWOS unit at Thomson McDuffie Co Airport measured a peak wind gust of 45 MPH at 0555 EST.

Strong Wind, Richmond

When
December 23, 9:32 AM EST
Where
Richmond forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
ASOS
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

The ASOS unit at Augusta Bush Field measured a peak wind gust of 46 MPH at 0932 EST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066615, 1066614.